Neuropathy associated with Tamoxifen

  • 12 replies
  • 316 subscribers
  • 3773 views

I wonder if there is anyone out there who is also experiencing severe numbness and chronic pain in their feet and legs after taking Tamoxifen.

I didn't have chemotherapy (only 4 weeks radiotherapy) for my stage II breast cancer  (invasive ductal carcinoma) and started taking Tamoxifen 6 weeks ago. The first months supply of Tamoxifen was a different brand but the same dose.

About  10 days ago I started to experience numbness on the soles of my feet. This has worsened and extended up my legs.

I am now in so much pain I can't sleep and can barely walk. There is no swelling to my feet or legs and the pain is worse on the top of my feet and all the way up to my knees (but I also have pain on the soles of my feet.  I am of normal weight and I exercise three times a week although this has been limited over the last 10 days due to the pain. I am 50 years old and was previously on a high dose HRT before my diagnosis in February this year. My feet are cold to the touch even after exercise. I have great difficulty moving my feet or wiggling my toes.

I am taking no other medication other than Tamoxifen (which my locum GP advised me to stop taking immediately).

Would love to hear from anyone who can give me some advice on what to do next. 

Thanks so much in advance

Helena

  • Hi Helena,

    if I were you I’d talk to my BCN, put in an urgent call as this might need a change of AI (aromatase inhibitor). While I’ve heard of some strange side effects I certainly haven’t heard of this one. But one lady has had drop foot, possibly as a result of a different AI, Letrozole. . I’ve tagged her so hopefully she sees this. 

    it might be that this is a rare side effect and therefore needs proper notification to the pharmaceutical industry? 

    Hugs xxx

    Moomy

  • Thanks so much for this. Really appreciate it.

    I've managed to get an appointment with my Oncologist next week - so hopefully they will be able to give me options.

    xx

  • FormerMember
    FormerMember in reply to moomy

    Hi Helena 

    As moomy has said I have developed severe mobility issues.  I am taking Letrozole and the issues started after commencing taking Letrozole.  I have no pain but have developed foot drop in my left leg with muscle weakness.   This is now starting in my right leg too. It us is bad j can barely walk,  can only climb stairs by hauling myself up with my arms and handrails both sides and I keep falling.

    I came off Letrozole for 4 weeks to see if my condition improved but it hasn't and has continued to worsen.   I have recommenced  taking it but do think there is some link and that nerve damage has been caused.  I have had brain and bone scans and no issues.  I am now waiting to see gp again to be referred to a neurologist. 

    My mobility has gone from walking fine, albeit carefully following full mastectomy and DIEP in mid January to needing a stick in April, a walker in May and a Motor Scooter and Wheelchair in July.  See my profile for more gory details. 

    When I eventually get to see a neurologist i will be making sure that he is aware of a possible link between Letrozole and my issues.  

    I do hope that by stopping Tamoxifen your issues clear up.  And don't worry about not being on them for a few  weeks.   In the grand scheme of things a few weeks won't make any difference.  Do keep posting about how you are as all of us on here are really interested and supportive.  And sharing often helps others. 

    Hope you get sorted soon xx

  • Hi again

    Helena and  AnnJac, there’s such a thing as a yellow form I believe, that lists rare side effects, so if it should turn out that you’ve both got this as a rare complication from an AI, I think this needs urgent notification.

    oddly, Tamoxifen is occasionally used to counter peripheral neuropathy causes as a result of diabetes. So if it actually can also CAUSE neuropathy, the pharma industry and medics, especially oncologists, need to know! 

    Hugs and hope for you both xxx

    Moomy

  • FormerMember
    FormerMember in reply to moomy

    https://yellowcard.mhra.gov.uk/the-yellow-card-scheme/

    I think this is what moomy was referring to.  Wasn't aware of this.  Will definitely complete when I know a little more about what has caused my problems xx

  • Thanks so much for this. Really appreciate it.

    I've managed to get an appointment with my Oncologist next week - so hopefully they will be able to give me options.

    xx

  • Sorry you are having this problem . Hope the onco can help xx

    Onwards and flatwards (don't do hills) and keep walking if you can!

  • Hi HelenaR I am having the same symptoms as you. It is getting worse and has spread to my  hands and arms. Can you confirm what action you took in the end and if you have seen any progress or got any help from your doctors?

  • Hi

    Sorry to hear you have the same symptoms.

    I am much better now although I still have numbness in my legs (now upper thighs and backside)

    I was referred to a neurologist and I had developed transverse myelitis. Essentially when I had my cancer treatment my body started to attack itself. The pain and numbness was caused by a benign tumour on my spine.

    I am still under observation and am back on the tamoxifen. The tamoxifen wasn't the cause of the transverse myelitis it was my body fighting the cancer and mistakingly attacking healthy cells.

    I hope you get it sorted and the symptoms subside soon.

    All the best

    Helena

  • HelenaR thanks so much for your prompt response. I have been suffering with recurrent instances of these symptoms since a couple of months after my treatment ended. My neurologist is no use at all. I'm wondering if you are still on tamoxifen and if you only ever had one instance of these symptoms and that has left you with this numbness or if you had recurrences? I have a 'flare' as I call them if I take any kind of medication or supplement that is out of the ordinary. I'm so desperate to get a diagnosis so that's why I'm hoping to find out more about your condition to see if it could be what I have.